Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 22, 1998, 6:20 PM EDT for Colleton County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1998, 6:20 PM EDT (22:20 UTC)
- Expired
- Apr 22, 1998, 7:05 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS1 KCHS 222221 RRA SVRCHS SCC029-222305- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 620 PM EDT WED APR 22 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 705 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG HIGHWAY 17... MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONBORO AT 625 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JCI/DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:20 PM EDT, 4 hours earlier.
Area forecast discussion, Apr 22, 2:20 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT THU APR 22 1998 LATEST ANYL SHOWS SFC LO OFF THE NE CST OF SC WITH TROF EXTNDNG WWRD INTO NW SC. SAT PIX AND RADAR SHOW SCT PCPN IN NW SC WITH ISOLD SHOWERS DEVLPING IN SRN HALF OF CWA THIS AFTN. TEMPS GOT A BOOST A FEW DEGS WITH ERLY AFTN SUN...PRETTY MUCH TOPPED OUT AS CLDS EXPCTD TO CONT TO INCRS ACRS THE SE THIS AFTN. SCT SHOWERS AND A FEW TSTMS ALSO EXPCTD THRU LATE EVE. MODELS IN DECENT AGREEMENT...EVEN SUSPECT ETA...WITH HANDLE OF CURR SYS. 5H LO LIFTS OUT OF THE TENN VLY TO THE NE AS PEAK OF 5H VORT LOBE CROSSES ALONG THE GULF CST OVERNITE AND IS ALIGNED NE/SW JUST OFFSHORE BY ERLY THU AFTN. SFC LO WL CONT TO MOVE TO THE NE AS HI BLDS IN FROM THE W BEHIND IT. PCPTBLE H2O AOA 1.1 INCH REMAINS ALONG THE CST INTO ERLY THU AND BEGINS TO DRY OUT FROM THE W BY SECOND HALF OF THUR. SOME RESIDUAL WRAP AROUND MSTR INDICATED BUT BLV IT WILL POSE MORE OF A PROB FOR UPPER HALF OF STATE FOR LATE THU. INCRS IN CLDS TONIGHT FOR ENTIRE CWA WITH SCT POPS INTO THU. EXPCT SRN HALF OF CWA TO DECLINE IN POPS BY THU AFTN WITH MORE SUN. INCRS IN SUNSHINE FOR SC PORTION BY LATE AFTN WITH LINGERING SCT POPS. WILL LEAN TOWARD WARMER FWC DAYTIME HIGHS AS WELL AS OVRNITE LOWS WITH WINDS AND DWPTS RUNNING CLOSE TO NGM NUMBERS. FOR CWF...WITH CURR CONDS AND REVIEW WITH ILM...AM INCLINED TO GO A BIT BLO CURR FCST AND DROP ANY HEADERS. WITH OFFSHORE FLO WILL SEE A RANGE FROM CLOSE TO FURTHER OFFSHORE...WITH OFFSHORE IN 5 FT RANGE. COULD SEE SOME PDS OF WRLY BUT FOR THE MOST PART NW AS LO MOVES TO THE NE. BIT OF A REINFORCING TROF ON THU WHICH COULD GIVE A BRIEF NW SURGE...BUT ATTIM WILL MAINTAIN BLO SCA W/SEAS AT 5 FT FURTHER OFF THEN AS WELL. CHS ARPT EB 50/72/50/74 4411 CHS CITY 54/70/53/72 SAV ARPT EB 50/72/50/75 3311 S CST .TONIGHT...MOSTLY CLOUDY WITH A 40 PCNT CHC OF SHOWERS/ FEW TSTMS. LOW 50-55. NW WIND 10 TO 15 MPH. .THU...MOSTLY CLOUDY WITH A 40 PCNT CHC OF SHOWERS/ FEW TSTMS. INCRSING SUN (ESP S) FOR LATE AFTN. HIGHS LWR 70S. NW WIND 10 TO 15 MPH. .THU NIGHT...P/CLDY. LOWS AROUND 50. .FRI...P/CLDY. HIGHS 70-75. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:27 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 48 min |
| Apr 22, 7:05 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.